Steroids and Aseptic Osteonecrosis (AON) in Migraine Patients

Authors

  • Aamir Hussain MD,

  • William B. Young MD


  • From the Department of Neurology, Jefferson Headache Center, Thomas Jefferson University, Philadelphia, PA.

Address all correspondence to William B. Young, Thomas Jefferson University Hospital, 111 South 11th Street, Gibbon Building, Suite 8130, Philadelphia, PA 19107.

Abstract

Osteonecrosis is a bony infarction caused by disruption of blood supply to the bone. Aseptic osteonecrosis should be rare with intermittent use of steroids in disabling and refractory migraine cases. We present 3 cases of patients who had severe migraine and developed aseptic osteonecrosis with short-term, intermittent pulse doses of corticosteroids. Migraine has been mentioned as a possible risk factor for aseptic osteonecrosis, and we speculate that severe migraine may be a risk factor for developing aseptic osteonecrosis. Furthermore, migraineurs who develop aseptic osteonecrosis may or may not have associated white matter changes in the brain. We noted a triad of severe migraine, osteonecrosis, and migraine-related white matter lesions in only 1 case. In severe cases of migraine, steroids should be used cautiously.

Ancillary